According to a recent US study, mothers who took paracetamol six times or more early in their pregnancy are at risk of having girls with delayed language. This delay, however, does not affect boys.
Taking paracetamol during pregnancy, especially early on, exposes unborn girls to delayed language.
The paracetamol is one of the drugs consumed by the public to calm pain and fever . This medicine is better known as acetaminophen in the United States.
A study of 754 pregnant women
There are studies that show that this drug, when taken in early pregnancy , exposes the child to be born to a decrease in IQ. Researchers at Mount Sinai Hospital in New York recruited 754 women taking paracetamol between the 8 th and 13 th week of pregnancy. The researchers asked the participants how often they had taken this medication during the reporting period and then performed a urine test for paracetamol concentration. Urinary paracetamol concentration was high in women who took an average of 6 tablets during the study period.
A language delay in girls
The children from these pregnancies were then followed and the researchers noticed a language delay (limited to 50 words) at the age of 30 months but only in girls.
According to Dr. Shanna Swan, lead author of this study, it remains unclear why this language delay affects only girls.
But Dr. Swan concludes that these results show that pregnant women should minimize paracetamol intake, especially during the first trimester of pregnancy.